Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 32, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2017, 9:54 PM CDT for Burleigh County, Emmons County, Sioux County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2017, 9:54 PM CDT (02:54 UTC)
- Expired
- Jun 27, 2017, 10:37 PM CDT
- In force
- 43 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 40 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359
WUUS53 KBIS 280254
SVRBIS
NDC015-029-085-280400-
/O.NEW.KBIS.SV.W.0032.170628T0254Z-170628T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
954 PM CDT TUE JUN 27 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northeastern Sioux County in south central North Dakota...
Southeastern Burleigh County in south central North Dakota...
Northern Emmons County in south central North Dakota...
* Until 1100 PM CDT
* At 953 PM CDT, severe thunderstorms were located along a line
extending from 13 miles south of Menoken to 5 miles southeast of
Prairie Knights Resort, moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Linton, Hazelton, Braddock, Driscoll, Temvik, Moffit, Hazelton
Recreation Area and Beaver Bay Recreation Area.
Very heavy rain will also occur with the storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4620 10062 4642 10063 4643 10059 4650 10058
4653 10054 4657 10059 4659 10056 4662 10063
4687 10014 4664 10008 4663 10006 4621 9991
TIME...MOT...LOC 0253Z 232DEG 30KT 4663 10049 4622 10057
HAIL...1.75IN
WIND...60MPH
$$
JP MARTIN/SIMOSKO2 follow-up statements
805
WWUS53 KBIS 280324
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1024 PM CDT TUE JUN 27 2017
NDC085-280331-
/O.CAN.KBIS.SV.W.0032.000000T0000Z-170628T0400Z/
Sioux ND-
1024 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SIOUX COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area.
LAT...LON 4633 10048 4638 10051 4649 10045 4671 10046
4687 10014 4664 10008 4663 10006 4632 9995
TIME...MOT...LOC 0321Z 232DEG 30KT 4677 10022 4636 10030
$$
NDC015-029-280400-
/O.CON.KBIS.SV.W.0032.000000T0000Z-170628T0400Z/
Burleigh ND-Emmons ND-
1024 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR FAR SOUTHEASTERN BURLEIGH AND NORTHERN EMMONS COUNTIES...
At 1021 PM CDT, severe thunderstorms were located along a line
extending from 4 miles southeast of Sterling to 7 miles northwest of
Linton, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hazelton, Braddock, Driscoll, Moffit and Temvik.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If storms move into your area get inside. Lightning is a killer.
Brief but very heavy rain was also occurring with the storms.
Flooding of ditches is expected.
&&
LAT...LON 4633 10048 4638 10051 4649 10045 4671 10046
4687 10014 4664 10008 4663 10006 4632 9995
TIME...MOT...LOC 0321Z 232DEG 30KT 4677 10022 4636 10030
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN/SIMOSKO350
WWUS53 KBIS 280337
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1037 PM CDT TUE JUN 27 2017
NDC015-029-280345-
/O.CAN.KBIS.SV.W.0032.000000T0000Z-170628T0400Z/
Burleigh ND-Emmons ND-
1037 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH AND
NORTHERN EMMONS COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits. Although no longer severe, the storms could still produce
wind gusts as high as 45 mph and pea size hail. Lightning is a
killer.
LAT...LON 4633 10048 4638 10051 4649 10045 4671 10046
4687 10014 4664 10008 4663 10006 4632 9995
TIME...MOT...LOC 0333Z 232DEG 30KT 4683 10010 4642 10018
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:05 PM CDT, 49 minutes earlier.
Area forecast discussion, Jun 27, 9:05 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 905 PM CDT Tue Jun 27 2017 .UPDATE... Issued at 854 PM CDT Tue Jun 27 2017 A congealing line of strong to severe thunderstorms across the US Highway 83 corridor as of 02 UTC between Bismarck/Mandan and Garrison is expected to continue to propagate east, sustained by the low level jet and steep mid level lapse rates. Elevated MUCAPE around 2000 j/kg and effective deep layer shear around 30-35kts supports a continued severe threat downstream. Given the congealing mode, the primary threat will be damaging winds to around 50-55kts, with a lesser hail threat. UPDATE Issued at 525 PM CDT Tue Jun 27 2017 Widespread mid to upper level cloud cover across western and central North Dakota as of 2230 UTC continues to limit surface based heating and cap erosion along the occluding warm front between US Highways 83 and 85. The most likely scenario is for the shortwave entering far northwest South Dakota to propagate into south central North Dakota around 00-01 UTC. Some cooling aloft with this feature and associated lift is expected to erode the cap. While MUCAPE values around 2000-2500 j/kg are forecast to be in place across central North Dakota with steep mid level lapse rates, weak effective deep layer shear continues to be a limiting factor for potential storm organization and associated threat magnitude. Deep layer shear will be stronger and more favorable for supercells near the South Dakota border. As the low level jet increases this evening, upscale growth into a possible convective complex into the James River Valley is possible. && .SHORT TERM...(This evening through Wednesday) Issued at 200 PM CDT Tue Jun 27 2017 The focus in the short term will be the threat for severe thunderstorms late this afternoon and this evening. At 2 PM CDT a warm front extended through southwest North Dakota followed by a cold front just entering the far west. This will create a narrow band of favorable instability and shear across South Central into Southeast North Dakota this evening. The latest RAP soundings show the CAP breaking around 6-7 PM over central North Dakota with the majority of convection moving east of the James River Valley after 3 or 4 am CDT. Do not see much more than marginal risk for severe thunderstorms as the latest sounding analogues show marginal large hail with a low threat for tornadoes. Also the 15Z SREF focuses the larger threat south of the state tonight. However will keep the mention of large hail and damaging winds going from late afternoon through early morning as the threat definitely exists. On Wednesday the cold front will have moved through the region and showers will be ending by noon east. Cooler and dryer air will be in place. Minimum relative humidity will still fall into the lower 20s southwest but the gusty winds will have moved east by afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Jun 27 2017 In the extended the global models still bring a closed upper low across North Dakota Thursday and Friday exiting the region Saturday. This will bring instability showers and isolated thunderstorms with the the best chances for showers north and east. This will also herald a cool start to July with high temperatures Saturday in the upper 60s to mid 70s. Warmer weather will arrive early next week and by the Fourth highs will return to the 80s to lower 90s. The best chance for showers will be Thursday night and Friday with the passage of the upper low followed by warm and dry weather Sunday through Tuesday, the Fourth Of July. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 854 PM CDT Tue Jun 27 2017 Scattered strong to severe thunderstorms will continue across central North Dakota this evening and into the early overnight. Isolated thunderstorms are possible west. VFR conditions are expected outside of thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...WAA LONG TERM...WAA AVIATION...PA
Hazardous weather outlook, Jun 27, 8:51 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 851 PM CDT Tue Jun 27 2017 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-290200- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered strong to severe thunderstorms are expected across central North Dakota this evening and into the early overnight. Wind gusts to 65 mph, quarter size hail and frequent lightning are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. NDZ001-002-009-010-017-018-031>033-040-041-043-044-290200- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 27, 8:58 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 7 NNE SAINT ANTHONY 46.71N 100.86W
06/27/2017 E58 MPH MORTON ND TRAINED SPOTTER
SPOTTER REPORTED STRONG WINDS COMBINED WITH
RAIN TO PRODUCE VERY LOW VISIBILITY. SPOTTER
SAID IT LOOKED LIKE A BLIZZARD. NO HAIL
REPORTED.
&&
KSLocal storm report, Jun 27, 9:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST BISMARCK 46.81N 100.78W
06/27/2017 M58 MPH BURLEIGH ND ASOS
MAX GUST TO 58 MPH THUS FAR AS MEASURED BY
THE ASOS. HEAVY RAIN, NEAR ZERO VISIBILITY,
AND PEA SIZED HAIL.
&&
KSLocal storm report, Jun 27, 9:29 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 4 SW BISMARCK 46.77N 100.84W
06/27/2017 E1.75 INCH MORTON ND TRAINED SPOTTER
BRIEF GOLFBALL SIZED HAIL AS THE LARGEST.
MOST HAILSTONES WERE LESS THAN ONE INCH
DIAMETER OR LESS THAN QUARTER SIZED.
&&
KSLocal storm report, Jun 27, 9:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL LINCOLN 46.77N 100.70W
06/27/2017 E0.88 INCH BURLEIGH ND PUBLIC
&&Local storm report, Jun 27, 9:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
940 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HEAVY RAIN 4 SW BISMARCK 46.77N 100.84W
06/27/2017 M1.40 INCH MORTON ND PUBLIC
&&
AELocal storm report, Jun 27, 9:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
952 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 5 SE LINCOLN 46.71N 100.62W
06/27/2017 M1.00 INCH BURLEIGH ND TRAINED SPOTTER
QUARTER SIZED HAIL THE LARGEST. LOTS OF
SMALLER HAIL, FOR ABOUT 10 MINUTES IN
DURATION.
&&
KSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:18 PM CDT | Special Weather Statement | BIS | Morton | 27 min |
| Jun 27, 7:45 PM CDT | Special Weather Statement | BIS | Morton | 30 min |
| Jun 27, 7:47 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jun 27, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 55 min |
| Jun 27, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| Jun 27, 9:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 60 min |
| Jun 27, 10:56 PM CDT | Special Weather Statement | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more | 49 min |
| Jun 28, 12:49 AM CDT | Special Weather Statement | BIS | Wells | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.